Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 314, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 28, 2005, 12:55 AM MDT for Lea County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2005, 12:55 AM MDT (06:55 UTC)
- Expired
- Aug 28, 2005, 2:00 AM MDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2282 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 280657
SVRMAF
NMC025-280800-
/O.NEW.KMAF.SV.W.0314.050828T0655Z-050828T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 AM MDT SUN AUG 28 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 200 AM MDT
* AT 1250 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
THE LEA COUNTY LINE JUST WEST OF CAPROCK...OR 29 MILES WEST OF
TATUM...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CAPROCK...
U.S. HIGHWAY 380...
STATE HIGHWAY 457...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
LAT...LON 3356 10369 3317 10375 3285 10351 3324 10317
3356 10343
$$1 follow-up statement
000
WWUS54 KMAF 280734
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 AM CDT SUN AUG 28 2005
NMC025-280800-
/O.CON.KMAF.SV.W.0314.000000T0000Z-050828T0800Z/
LEA-
133 AM MDT SUN AUG 28 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM MDT
FOR NORTHERN LEA COUNTY...
AT 128 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED 21 MILES WEST OF MCDONALD...OR ABOUT 22 MILES
NORTHWEST OF LOVINGTON...MOVING SOUTH AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...U.S.
HIGHWAY 82...STATE HIGHWAYS 249 AND 457...AND EVENTUALLY MALJAMAR.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
LAT...LON 3356 10369 3317 10375 3285 10351 3324 10317
3356 10343
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:41 PM MDT, 11 hours 14 minutes earlier.
Area forecast discussion, Aug 27, 1:41 PM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT SAT AUG 27 2005 .SHORT TERM... THE OUTFLOW BOUNDARY FROM EARLY MORNING STORMS OVER THE TEXAS PANHANDLE AND SOUTH PLAINS AREA IS STILL EVIDENT IN KMAF RADAR IMAGERY AND THE VISIBLE SATELLITE LOOP. THIS BOUNDARY IS CURRENTLY LOCATED ALONG A BIG LAKE TO PECOS LINE AND IS EXPECTED TO HELP CONVECTIVE INITIATION THIS AFTERNOON AND EVENING. ELSEWHERE... ISOLATED TO WIDELY SCATTERED STORMS ARE SEEN ON RADAR IMAGERY ACROSS THE BIG BEND... TO NEAR VAN HORN AND INTO THE SOUTHERN SACRAMENTO MOUNTAINS. FOR TONIGHT... A MID AND UPPER LEVEL RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER SOUTHERN CA WHILE A DEEP LOW REMAINS OVER THE NORTHERN GREAT LAKES REGION. THIS WILL ALLOW NORTHWEST FLOW ALOFT TO GRADUALLY INCREASE OVER SOUTHESTERN NEW MEXICO AND WEST TEXAS THROUGH TONIGHT. THE SHORT RANGE MODELS AGREE A WEAK MID LEVEL SHORTWAVE TROUGH EMBEDDED IN THE NORTHWEST FLOW WILL MOVE OUT OF THE ROCKIES AND INTO NORTHEASTERN NEW MEXICO TONIGHT. AS THIS OCCURS... MCS DEVELOPMENT SEEMS PROBABLE TONIGHT AND AREAS FROM LEA COUNTY EAST INTO THE WESTERN LOW ROLLING PLAINS WOULD BE MOST LIKELY TO BE AFFECTED BY ANY MCS THAT DEVELOPS. THE HIGHEST POPS (60%) WILL BE PLACED ACROSS THE ABOVE MENTIONED REGIONS... WITH POPS TAPERING INTO THE 10-20% RANGE FOR THE FAR SOUTHEASTERN CWA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING... AS FAVORABLE 0-6KM SHEAR BEGINS TO TAKE SHAPE OVER SOUTHEASTERN NEW MEXICO. WE WILL MENTION THIS ALONG WITH THE POSSIBILITY OF HEAVY RAINFALL IN THE UPCOMING HWO. .LONG TERM... UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL CAUSE NORTHWEST FLOW ALOFT OVER THE CWA. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CANADA WILL DRAG A LONGWAVE TROUGH OVER THE NORTHERN AND CENTRAL US. AS A RESULT A SURFACE COLD FRONT WILL MOVE INTO THE CWA SUNDAY AFTERNOON. THE FRONT...ALONG WITH UPPER LEVEL SHORTWAVES MOVING AROUND THE NORTHERN FRINGES OF THE RIDGE WILL COMBINE WITH AMPLE MOISTURE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE CWA. THE STRONGEST INSTABILITY WILL BE OVER THE WESTERN CWA SUNDAY WHERE BULK SHEAR VECTORS AND 700-500 MB LAPSE RATES WILL BE SUCH THAT SOME OF THE STORMS IN THAT AREA COULD APPROACH SEVERE LIMITS. WITH PWATS GENERALLY OVER 1 INCH HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THE THUNDERSTORMS. THEREFORE...FLOODING COULD OCCUR ESPECIALLY IN FLOOD PRONE AREAS. ON MONDAY DRIER AIR BEGINS TO MOVE INTO THE CWA FROM THE NORTH AS THE UPPER LEVEL HIGH BEGINS TO MOVE TOWARD THE AREA FROM THE WEST AND THE WIND FROM THE SURFACE TO THE MID LEVELS BECOMES MORE NORTHERLY. HAVE RESTRICTED THE SLIGHT CHANCE POPS TO THE SOUTHERN AND WESTERN SECTIONS WITH ISOLATED POPS ELSEWHERE. THE HIGH IS EXPECTED TO MOVE BACK OVER THE REGION BY TUESDAY PRECLUDING THE CHANCES FOR PRECIPITATION. TEMPERATURES WILL BE COOLER SUNDAY AND MONDAY DUE TO THE COOLER AIRMASS ALONG WITH CLOUDS AND PRECIPITATION. AS THE UPPER HIGH MOVES BACK OVER THE REGION...TEMPERATURES WILL BEGIN A WARMUP BY TUESDAY. WILL FORECAST TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL BEGINNING WEDNESDAY THROUGH THE END OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 89 67 87 / 60 30 30 10 CARLSBAD NM 70 90 66 86 / 50 40 40 20 DRYDEN TX 74 94 72 90 / 20 30 40 20 FORT STOCKTON TX 73 92 68 86 / 40 30 40 20 GUADALUPE PASS TX 70 86 62 83 / 40 40 40 20 HOBBS NM 70 88 66 86 / 50 40 40 20 MARFA TX 61 88 60 80 / 30 30 40 20 MIDLAND INTL AIRPORT TX 73 90 68 86 / 60 30 40 20 ODESSA TX 73 90 69 87 / 50 30 40 20 WINK TX 74 94 68 86 / 50 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/54
Hazardous weather outlook, Aug 27, 1:54 PM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM CDT SAT AUG 27 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-280900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 254 PM CDT SAT AUG 27 2005 /154 PM MDT SAT AUG 27 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE OUTLOOK AREA TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN. THE SOUTHEASTERN NEW MEXICO PLAINS APPEAR TO HAVE THE GREATEST CHANCE OF EXPERIENCING THESE STRONGER STORMS. IN ADDITION... HEAVY RAINFALL WILL BE A CONCERN AS PLENTIFUL MOISTURE REMAINS OVER THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERERED SHOWERS AND THUNDERSTORMS WILL AFFECT MOST LOCATIONS SUNDAY AND SUNDAY NIGHT. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL ESPECIALLY OVER WESTERN AREAS... HOWEVER THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED... SPOTTER GROUPS AND LOCAL LAW ENFORCEMENT OFFICIALS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Aug 27, 9:23 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL FLUVANNA 32.89N 101.15W
08/27/2005 0.75 INCH SCURRY TX PUBLIC
&&
02/75Special weather statement, Aug 27, 10:29 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1129 PM CDT SAT AUG 27 2005 TXZ046-280530- DAWSON- 1129 PM CDT SAT AUG 27 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN DAWSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER WELCH AT 1129 PM CDT...MOVING SOUTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. PEOPLE IN WELCH...ALONG STATE HIGHWAY 137...U.S. HIGHWAY 87...AND EVENTUALLY LAMESA SHOULD PREPARE FOR GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING.
Special weather statement, Aug 27, 11:55 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1255 AM CDT SUN AUG 28 2005 TXZ045-280700- GAINES- 1255 AM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF PAYNES CORNER AT 1255 AM CDT...MOVING SOUTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 28, 12:21 AM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 121 AM CDT SUN AUG 28 2005 TXZ060>063-067>070-280715- WINKLER-ECTOR-WARD-CRANE-GLASSCOCK-MIDLAND-UPTON-REAGAN- 121 AM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE...EASTERN WARD...ECTOR... GLASSCOCK...MIDLAND...SOUTHEASTERN WINKLER...UPTON AND WESTERN REAGAN COUNTIES. OUTFLOW WINDS FROM A COMPLEX OF THUNDERSTORMS WILL SWEEP SOUTH ACROSS THE PERMIAN BASIN THROUGH 2 AM CDT. NORTHERLY WINDS WILL BE SUSTAINED AT SPEEDS OF 30 TO 40 MPH WITH GUSTS NEAR 50 MPH. PERIODS OF THUNDERSTORMS WILL DEVELOP IN THE WAKE OF THE OUTFLOW BOUNDARY. FREQUENT LIGHTNING...BRIEF HEAVY RAINFALL...AND PERHAPS SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS.
Special weather statement, Aug 28, 12:39 AM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 AM CDT SUN AUG 28 2005 NMZ029-280745- NORTHERN LEA COUNTY- 1239 AM MDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF CAPROCK AT 1239 AM MDT...MOVING SOUTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTHWESTERN LEA COUNTY...ESPECIALLY NEAR CAPROCK... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 28, 12:46 AM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 146 AM CDT SUN AUG 28 2005 TXZ050-280745- ANDREWS- 146 AM CDT SUN AUG 28 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ANDREWS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER FLOREY AT 146 AM CDT...MOVING SOUTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EASTERN ANDREWS COUNTY...INCLUDING THE CITY OF ANDREWS... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:17 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| Aug 28, 2:16 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
| Aug 28, 2:58 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.